Atrial fibrillation due to licorice root syrup [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2016; 44(3): 237-239 | DOI: 10.5543/tkda.2015.74857

Atrial fibrillation due to licorice root syrup

Musluhittin Emre Erkuş, İbrahim Halil Altıparmak, Recep Demirbağ, Özgür Günebakmaz
Department Of Cardiology, Harran University Faculty Of Medicine, Sanliurfa, Turkey

While it is known that consumption of licorice may lead to cardiac arrhythmias, there have been no reports of atrial fibrillation resulting from the consumption of licorice root syrup. A 57-year-old male with no prior history of cardiovascular disease was admitted to the emergency department with palpitation. His electrocardiogram showed atrial fibrillation with a moderate to rapid ventricular rate. In laboratory assessment, potassium was 2.0 mmol/L and plasma renin activity and aldosterone level were suppressed (<300 ng/L/hour, 42 ng/L respectively). Volumes of the heart chambers were within normal range and functions and structures of the heart valves were normal in echocardiographic assessment. The arrhythmia was resolved with propafenone infusion.

Keywords: Atrial fibrillation, hypokalemia; licorice.

How to cite this article
Musluhittin Emre Erkuş, İbrahim Halil Altıparmak, Recep Demirbağ, Özgür Günebakmaz. Atrial fibrillation due to licorice root syrup. Turk Kardiyol Dern Ars. 2016; 44(3): 237-239

Corresponding Author: Musluhittin Emre Erkuş, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale